Wisconsin, 2009

Drought in Wisconsin, July 7 to 31, 2009

July 7 to 31, 2009 · NWS GRB · 1 event in 1 county or zone

Severe drought (D2) conditions across north-central Wisconsin expanded to include northern Lincoln County early in the month and then expanded to include the entire county by late in the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe drought (D2) conditions across north-central Wisconsin expanded to include northern Lincoln County early in the month and then expanded to include the entire county by late in the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 7, 3:02 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 7, 3:02 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
402 AM CDT TUE JUL 7 2009

.SHORT TERM...TODAY THROUGH WEDNESDAY. THE AREA IS IN BETWEEN
UPPER LOW OVER SOUTHERN ONTARIO AND AN UPPER RIDGE OVER THE PLAINS
STATES. SOME LOW CLOUDS ARE WRAPPING AROUND THE UPPER LOW AND JUST
GRAZING DOOR COUNTY EACH TODAY. SOME CIRRUS WAS SPILLING OVER THE
RIDGE INTO WESTERN WISCONSIN AS WELL. SOME CUMULUS WILL LIKELY
FORM LATER TODAY...ESPECIALLY NEAR ANY LAKE A BAY BREEZES...BUT
NOT EXPECTING TOO MUCH AS TEMPERATURES DEWPOINT DEPRESSIONS WILL
BE LARGE. THIS SHOULD RESULT IN A PARTLY TO MOSTLY SUNNY DAY WITH
HIGHS 4 TO 7 DEGREES BELOW NORMAL. SKIES SHOULD BE CLEAR OVER ALL
BUT THE SOUTHWEST PART OF THE FORECAST AREA TONIGHT. THIS COMBINED
WITH LIGHT WINDS SHOULD ALLOW TEMPERATURES TO FALL INTO THE 40S
AND LOW 50S IN MOST PLACES. CLOUDS WILL BE MOVING INTO THE
SOUTHWEST PART AS A WEAK SHORTWAVE PASSES BY TO OUR SOUTH. THERE
MIGHT BE ENOUGH DYNAMICS TO GET SOME SHOWERS OUT OF A MIDDLE DECK
OF CLOUDS BUT THAT/S ALL THAT IS EXPECTED AS OF NOW. HIGHS WILL BE
SIMILAR TO TODAYS.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY.

00Z MON GFS ENSEMBLE MEAN CONTINUES TO INDICATE THAT THE BLOCKING
RIDGE OVER THE LABRADOR STRAITS AND GREENLAND WILL PROMOTE EASTERN
CONUS TROUGHING...WITH A TEMPORARY REPRIEVE THU-FRI AS THE PATTERN
RELOADS.  MAIN FORECAST CONCERNS OVER THE LONG TERM INCLUDE TIMING
OF A COLD FRONT ACROSS THE AREA...AND EVENTUAL STALLED LOCATION OF
SAID FRONT AT THE END OF THE WEEK.  THE ECMWF HAS BEEN THE SUPERIOR
MODEL AS OF LATE...AND THE ONLY CHANGE CONTINUITY-WISE IS THAT IT
SPEEDS UP THE EASTWARD PROGRESSION OF A CLOSED UPPER LOW ACROSS
NORTHERN ONTARIO THIS WEEKEND.  WITH GOOD AGREEMENT OF ITS SOLUTION
COMPARED TO THE 12Z GFS ENSEMBLE MEAN...SEE NO REASON TO STRAY FROM
THE ECMWF.

WEDNESDAY NIGHT AND THURSDAY...AT THE START OF WEDNESDAY
EVENING...THE TROUBLESOME 850MB WARM FRONT WILL BE POSITIONED OVER
THE UPPER MISSISSIPPI VALLEY...BUT BETTER FORCING WILL RESIDE OVER
THE DAKOTAS AHEAD OF SHORTWAVE TROUGHING AND ASSOCIATED ELONGATED
SURFACE LOW PRESSURE.  THIS WARM FRONT WILL LIFT NE OVER THIS
PERIOD...CROSSING THE FORECAST AREA ON THURSDAY...BUT FLOW OVER THE
WARM FRONT WILL BE MORE PERPENDICULAR WEST OF THE AREA...AND AM
RELUCTANT TO ADD PRECIP CHANCES.  SOUTHERLY WINDS WILL DEVELOP AHEAD
OF THE EASTWARD MOVING COOL FRONT OVER THE NORTHERN PLAINS...PUSHING
UP 925MB TEMPS INTO THE LOW 20S OVER NE WISCONSIN...WHICH WOULD CORRESPOND TO
LOW TO MID 80S FOR HIGHS.  WILL SEE SOME INCREASING CLOUDS AHEAD OF
THE COOL FRONT THAT WILL MAKES ITS WAY INTO WESTERN MINNESOTA BY 00Z
FRI.  STILL SEEING INDICATIONS OF A PRE-FRONTAL TROUGH WITH STEEP
MID-LEVEL LAPSE RATES ALONG IT.  LEADING EDGE OF THE STEEPER LAPSE
RATES AND 700MB THETAE AXIS WILL ARRIVE INTO CENTRAL WI BY 00Z
FRI...AND WONDER IF WE COULD SEE SOME SPOTTY ELEVATED CONVECTION
DEVELOP.  INHERITED GRIDS HAVE LOW CHANCES OF THUNDERSTORMS ACROSS
CENTRAL WI THU AFTERNOON...AND SEE NO REASON TO DEVIATE FROM THIS
FORECAST.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...LEADING SHORTWAVE TROUGH WILL
LIFT NE ACROSS ONTARIO...WHICH WILL SLOW DOWN THE FORWARD PROGRESS
OF THE COOL FRONT AS IT REACHES CENTRAL WISCONSIN THURSDAY NIGHT.
THE PRE-FRONTAL TROUGH WILL STILL BE LEADING THE CHARGE...BUT MODEST
ELEVATED INSTABILITY TO THE TUNE OF 600-1000 J/KG WILL RESIDE ALONG
THE COOL FRONT. THIS ELEVATED INSTABILITY WILL BE WEAKENING WITH
TIME THURSDAY NIGHT...SO STILL SKEPTICAL OF HOW MUCH WILL BE LEFT BY
THE TIME IT REACHES OUR AREA.  MOISTURE WILL NOT BE A
PROBLEM...HOWEVER...WITH 850MB DEWPOINTS UPWARDS OF 14C.  WIND
FIELDS ARE BETTER BEHIND THE FRONT...BUT WITHIN THE INSTABILITY
AXIS...THE ECMWF SHOWS BETWEEN 30-40KTS OF 0-6KM BULK SHEAR.  SO
FORESEE A MARGINAL SEVERE CHANCE...LARGELY STILL DEPENDENT ON THE
AMOUNT OF ELEVATED INSTABILITY AVAILABLE.  THE FRONT CROSSES THE
MAJORITY OF THE AREA ON FRIDAY AND FAR SOUTHEASTERN SECTIONS FRIDAY
NIGHT.  WITH THE UPPER LEVEL SUPPORT TO ITS NORTH...CONVERGENCE
ALONG THE FRONT WEAKENS...WHICH WOULD LEAVE SOME SPOTTY CONVECTION
POSSIBLE FRIDAY INTO FRIDAY NIGHT.  HIGHS FRIDAY COULD REACH INTO
THE MID 80S OVER MUCH OF THE AREA.

SATURDAY AND SATURDAY NIGHT...UPPER TROUGH WILL MOVE ACROSS ONTARIO
AND QUEBEC WITH THE SOUTHERN EDGE OF THE JET STREAM LOCATED OVER THE
SOUTHERN GREAT LAKES.  THIS SHOULD BE ENOUGH TO PUSH THE FRONT SOUTH
OF THE FORECAST AREA WITH A COOLISH AIRMASS MOVING IN BY SATURDAY
NIGHT.  AS COOLER AIR BEGINS TO FILTER IN...COULD STILL SEE HIGHS
THROUGH THE 70S ON SATURDAY...AND POSSIBLY SEVERAL DEGREES COOLER ON
SUNDAY.  LOOKS LIKE A GOOD WEEKEND
&&

.AVIATION...ANY PATCHY GROUND FOG WILL DISSIPATE SHORTLY AFTER
SUNRISE TODAY. VFR WEATHER EXPECTED THROUGH TUESDAY... THOUGH
THERE COULD BE BRIEF MVFR CIGS OVER DOOR COUNTY TODAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/MPC
Hazardous weather outlook, Jul 7, 5:03 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
603 AM CDT TUE JUL 7 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
603 AM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE FORECAST AREA
FROM LATE THURSDAY INTO FRIDAY AS A COOL FRONT TRACKS OVER THE
REGION.  IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-081115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
603 AM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. IT
IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR DURING THIS
PERIOD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Lincoln

When
July 7, 6:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189184.